Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

June 25, 2020Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2020, 4:16 PM CDT for Traill County, North Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2020, 4:16 PM CDT (21:16 UTC)
Expired
Jun 25, 2020, 4:47 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 22 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:18 PM CDTTSTM WND DMGHillsboro, NDLARGE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. POWER LINES TAKEN DOWN BY BRANCHES. ONE TREE CAME DOWN ON A CAR. BETWEEN 418 AND 419 PM CDT.
Jun 25, 4:24 PM CDTTSTM WND DMGHillsboro, NDLARGE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN. TIME ESTIMATED BASED ON RADAR AND A NEARBY PERSONAL WEATHER STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS53 KFGF 252116
SVRFGF
NDC097-252200-
/O.NEW.KFGF.SV.W.0110.200625T2116Z-200625T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
416 PM CDT Thu Jun 25 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Traill County in southeastern North Dakota...

* Until 500 PM CDT.

* At 415 PM CDT, a severe thunderstorm was located over Clifford, or
  41 miles south of Grand Forks, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Blanchard around 435 PM CDT.
  Hillsboro and Kelso around 500 PM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 96 and 110.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4727 9741 4742 9742 4750 9702 4724 9702
TIME...MOT...LOC 2115Z 263DEG 18KT 4735 9738 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

GG
2 follow-up statements
339 
WWUS53 KFGF 252133
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
433 PM CDT Thu Jun 25 2020

NDC097-252200-
/O.CON.KFGF.SV.W.0110.000000T0000Z-200625T2200Z/
Traill ND-
433 PM CDT Thu Jun 25 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL TRAILL COUNTY...

At 433 PM CDT, a severe thunderstorm was located over Blanchard, or
39 miles northwest of Fargo, moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Blanchard around 435 PM CDT.
  Hillsboro and Kelso around 500 PM CDT.

Other locations impacted by this severe thunderstorm include American
Crystal Sugar.

This includes Interstate 29 between mile markers 96 and 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4727 9733 4743 9731 4750 9702 4724 9702
TIME...MOT...LOC 2133Z 263DEG 18KT 4736 9724 

HAIL...<.75IN
WIND...60MPH
 
$$

GG
490 
WWUS53 KFGF 252147
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
447 PM CDT Thu Jun 25 2020

NDC097-252157-
/O.CAN.KFGF.SV.W.0110.000000T0000Z-200625T2200Z/
Traill ND-
447 PM CDT Thu Jun 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TRAILL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
 Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern North Dakota.

LAT...LON 4727 9733 4743 9731 4750 9702 4724 9702
TIME...MOT...LOC 2144Z 263DEG 18KT 4737 9714 

$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:45 PM CDT, 31 minutes earlier.

Area forecast discussion, Jun 25, 3:45 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
345 PM CDT Thu Jun 25 2020

.MESOSCALE DISCUSSION...
Issued at 344 PM CDT Thu Jun 25 2020

Severe thunderstorm threat is expected for portions of eastern ND
into the Red River Valley through 9 PM, bringing the threat for hail
up to 2 inches, wind gusts to 75 mph, and perhaps a tornado or two.
Focus of threats in the near term (before 5 PM) currently resides in
the central RRV south of US Hwy 2 as ongoing severe thunderstorms
track east-southeast along an old northwest-southeast oriented
outflow boundary from morning convection. Later in the afternoon
(after 5 PM), the threat becomes more wind dominated as storms merge
into linear structures extending into the southern RRV; this
includes the Fargo-Moorhead metro area.

In the near term, moderate MLCAPE values above 2000 J/kg, marginal
effective wind shear of 20-35 kts, and a veering wind profile with
height will support the threat for hail and a supercellular
environment. Storms have exhibited brief supercellular
characteristics already. With the presence of these storm scale
dynamics, the threat for large hail to 2 inches will be initially
present. A tornado threat also exists due to storms riding along the
morning OFB, possibly enhancing low level shear, as well as locally
lower LCL heights due to cooler temperatures north of the boundary.
There have already been funnel clouds and broad rotation reported
with storms in the central RRV.

A tongue of moderate DCAPE values extends through the southern into
central RRV, collocated with an area of steep low level lapse rates
owing to earlier daytime heating and cloud free skies. This is ahead
of an eastward moving cold front out of central ND driven by a low
amplitude shortwave trough aloft. These forcing mechanisms combined
with instability will bring the chance of high winds, possibly as
high as 75 mph. Wind threat is expected to become in the forefront
of threats later this afternoon in the form of bowing segments
within the southern RRV as storms interact and merge. Winds aloft
increase later this afternoon as the shortwave moves closer owing
credence to continued wind threat. This high wind threat encompasses
over the Fargo-Moorhead metro area after 5 PM. Hail will still be
possible here as MLCAPE lingers ahead of the cold front. Instability
starts to wash out early this evening into far southern RRV as
storms move through best environment and the cold front moves
through.

North of US Hwy 2, marginal to moderate instability between 500-2000
J/kg exists ahead of the cold front still west of the Devils Lake
basin, although effective wind shear is less. Wind shear does
gradually increase later this afternoon in this area as well which
may continue bring the threat of hail with new storms, although not
as high of a threat to that further south.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 344 PM CDT Thu Jun 25 2020

Convective chances and strength continue to be the forecast
challenge for the period.

The festivities have gotten an early start as the surface trough
axis enters the Devils Lake and James river valleys. Warm front
has been lifting across our central CWA with the cold front
further west over central ND. While there were worries about how
much we would destabilize due to clouds and early showers, there
has been a lot of clearing across the southern RRV and ML CAPEs
have managed to tope 2000 J/kg. While the effective bulk shear is
not huge, up to 35 kts has been sufficient enough for several
supercells and multicells to develop early this afternoon. The
storms will push eastward into far western MN late this afternoon
and evening, with some weakening expected as the storms move into
more stable air. Will have to watch additional development in
south central ND that will push into our counties later tonight,
as there could be additional marginally severe cells as the front
moves eastward. Think that most of our severe threat should be
over by late evening, with the loss of daytime heating and winds
shifting to the northwest behind the low pressure system.

Later tonight, lingering showers and a few thunderstorms should
taper off, with portions of the western CWA clearing out. Clouds
will clear out of the rest of the region during the day on Friday,
with northwesterly flow aloft and surface high pressure building
in. Cold air advection behind the system is pretty weak and will
be offset by sunshine that some areas are not getting today, so
highs will be in the 80s across much of the CWA. The fairly quiet
weather will continue into Friday night with brief upper ridging
between systems.

.LONG TERM...(Saturday through Thursday)
Issued at 344 PM CDT Thu Jun 25 2020

Impactful weather opportunities will still be found during the
latter part of the extended period, principally during Tue-Thu
when strong to severe tstms will be possible.

Upper flow will transition from zonal to an upper ridge during the
weekend, allowing for warmer temps and dry conditions. Look for
highs in the mid 80s to low 90s during this time, with overnight
lows mostly in the balmy 60s.

A more southwesterly regime kicks in for late weekend into early
next week. An upper low will transit into the Northern Rockies at
this time, edging closer to the Northern Plains. PWATS will be on
the rise along with instability, but an inspection of 700mb ensemble
temp projections indicates a potentially stout cap in place, at
least for Mon. The approach of an upper wave/500 mb trough by Tue
could provide the de-stabilization/forcing necessary for organized
strong to severe convection. There is a decent chance though that
this approach could be delayed until Wed, making Wed/Thu the better
days for more focused convective activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 111 PM CDT Thu Jun 25 2020

All sites are VFR but some showers are starting to impact KGFK and
thunderstorms out at KDVL. The thunderstorms will move east-
southeastward during much of the afternoon, so have VCTS spreading
eastward with time. Ceilings will remain VFR for the most part,
although if directly impacted by thunderstorms the visibility
could drop for a very short period. Showers and thunderstorms will
move off to the east later this evening and the forecast area will
see a break in active weather. Some MVFR ceilings will be
possible at KTVF and KBJI later on in the period towards tomorrow
morning. Winds will shift around to the west then northwest as the
system moves through the area. Mostly below 15 kts although higher
gusts will be possible near thunderstorms.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...CJ
SHORT TERM...JR
LONG TERM...JR
AVIATION...JR
Hazardous weather outlook, Jun 25, 3:49 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 PM CDT Thu Jun 25 2020

MNZ001>003-015-029-NDZ026>030-038-039-049-052-053-262100-
West Polk-Norman-Clay-East Polk-Wilkin-Nelson-Grand Forks-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
349 PM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will continue to move across
portions of eastern North Dakota and far western Minnesota this
evening. There is the potential for hail to the size of golf
balls, with a tornado not out of the question. Later this evening,
the threat becomes more wind driven with gusts up to 75 mph
possible. The severe threat will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-013-014-016-017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-054-262100-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Western Walsh-
349 PM CDT Thu Jun 25 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue to move across the region
this evening. A few isolated storms could become strong to severe,
with up to 1 inch hail and damaging wind gusts possible. The
storms will decrease in intensity late in the evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm potential is in the forecast next week as a warm and
humid weather pattern impacts the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 25, 3:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
336 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 ENE COOPERSTOWN       47.46N 98.06W
06/25/2020  E1.25 INCH       Griggs             ND   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 25, 3:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
340 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             3 ENE COOPERSTOWN       47.46N 98.06W
06/25/2020  E1.25 INCH       Griggs             ND   BROADCAST MEDIA

            PHOTO AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Jun 25, 3:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             3 ENE JESSIE            47.56N 98.18W
06/25/2020  E1.00 INCH       Griggs             ND   PUBLIC

&&

GGUST
Local storm report, Jun 25, 3:44 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
344 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FUNNEL CLOUD     COOPERSTOWN             47.44N 98.12W
06/25/2020                   GRIGGS             ND   PUBLIC

0120 PM     HAIL             HAMAR                   47.84N 98.57W
06/25/2020  U0.88 INCH       EDDY               ND   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM HAMAR.
            LOTS OF NICKEL SIZE HAIL.

&&
Local storm report, Jun 25, 3:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
346 PM CDT THU JUN 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     2 E DAZEY               47.19N 98.16W
06/25/2020  M61 MPH          Barnes             ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

&&

GGUST
Special weather statement, Jun 25, 4:05 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
405 PM CDT Thu Jun 25 2020

NDZ029-030-039-252145-
Steele ND-Traill ND-Cass ND-
405 PM CDT Thu Jun 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL AND SOUTHEASTERN STEELE COUNTIES UNTIL 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portland to near Pillsbury. Movement was
southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mayville, Portland, Galesburg, Blanchard, Clifford, Colgate and
Roseville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern North Dakota.

LAT...LON 4713 9733 4723 9771 4724 9771 4752 9747
      4751 9702
TIME...MOT...LOC 2105Z 297DEG 11KT 4751 9743 4720 9772

GG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 12:22 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey53 min
Jun 25, 12:58 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey, Walsh62 min
Jun 25, 2:01 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson44 min
Jun 25, 2:33 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele57 min
Jun 25, 2:59 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill33 min
Jun 25, 4:05 PM CDTSpecial Weather StatementFGFTraill40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.